Decadron (dexamethazone) is a steroid given to relieve inflammation, swelling and pressure caused by brain metastases and their treatment. Except when brain mets are very small, a steroid is usually given, which can immediately relieve the swelling, a crucial benefit. But this often comes at a cost. Most women we interviewed complained about the effects of this medication, and some found it harder to endure than the radiation treatment itself.
Susan and Christina were not given steroids with their brain metastases, but all of the other women we interviewed suffered in one way or another from the steroids prescribed for them.
Elizabeth, who took the drug for two months, offered this concise description of Decadron‚Äôs devastating effects: ‚ÄúI hate how it takes control of eating, sleeping, mood, body composition and muscle quality.‚ÄĚ
Barbara took steroids for a week because of a headache, which may or may not have been related to her brain metastasis. ‚ÄúDecadron at the dose I was on (12 mg per day) made me insane,‚ÄĚ she said: ‚ÄúUnable to sleep, lost all sense of taste, disturbances in hearing, irritable, unable to work (teaching small children), and dangerous as a driver. Ambien, prescribed for sleep, gave me hallucinations.‚ÄĚ When she weaned herself off the drug, the headache did not return.
‚ÄúDecadron was prescribed to reduce edema,‚ÄĚ Esther said. ‚ÄúIt had an immediate effect, but it made me irritable and so hungry, I could eat anything in sight.‚ÄĚ She took it prior to her XKnife procedure and for about two weeks afterwards.
Partway through her treatment, Jenny had a seizure and was hospitalized for a number of days afterwards. After 8 weeks, and the completion of her whole brain radiation, she was weaned gradually from the Decadron, decreasing her daily amount from 16 mg by 4 mg each week. ‚ÄúI gained 20+ pounds, got a puffy face, and needed to take 5 mg Ambien to sleep at night at the higher doses,‚ÄĚ she said. ‚ÄúIt messed up my appetite pretty severely, and my quadriceps (thigh) muscles got really weak as well, which is listed as a side-effect.‚ÄĚ
‚ÄúThe doctor and I both feel I don‚Äôt do well on steroids, but there was no other choice,‚ÄĚ said Jane. ‚ÄúI took Decadron for the entire 3 weeks of radiation, tapering off after the first week. It affected my stomach, my sleep, gave me mouthsores, and made me feel edgy.‚ÄĚ
‚ÄúMy face was very puffy and round,‚ÄĚ Carol reported. ‚ÄúI had a lot of weird dreams, and some panic attacks.‚ÄĚ
Since Mary had reported a severe reaction to Decadron administered during chemo to the radiation oncologist, he put her on a very small dose of 4 mg per day, tapering to half that after a week. ‚ÄúAlthough I did not experience the ‚Äėcranky/crazy‚Äô reaction I had on previous occasions, I did have severe toe and leg cramps during the tapering and withdrawal,‚ÄĚ she recalls.
‚ÄúI wrote during my sleepless nights the most ‚Äėbrilliant‚Äô thoughts and ideas.‚ÄĚ Patty said, recalling the ‚Äúpleasant pink glow‚ÄĚ she had felt, along with ‚Äúhorrific side effects of ‚Äúmoon-like face, back of neck began to ‚Äėhump,‚Äô food tasteless but ate anything in sight, legs weakened.‚ÄĚ Yet the drug-induced feelings of elation led her to believe that, ‚ÄúAll was okay. I was surrounded by the love of all my passed-on loved ones, even by their presence.‚ÄĚ
Claudia was troubled by ‚Äúsevere insomnia, extremely increased appetite (never felt full regardless of what, how much, or how often I ate) and resulting weight gain, nervousness, agitation, and swelling of her face, legs, knees ankles and feet.‚ÄĚ She experienced symptoms of withdrawal when she discontinued the steroid after her Gamma-Knife. Twice when she stopped the Decadrom, she felt ‚Äúflu-like symptoms: body aches, chills, nausea, low fever, swollen ankles and feet, which gradually improved over about 7 days. My oncologist said these symptoms were the result of getting off the steroid.‚ÄĚ
‚ÄúI am still on Decadron today,‚ÄĚ Cheryl said, ‚Äúas I am still feeling pressure in my head when I don‚Äôt take it every day. Decadron makes me nervous and I can not sleep well.‚ÄĚ